July 9, 2019 at 12:53 am #116430
I was diagnosed with CIDP by my neurologist Dec 2018 after coming in with numb fingertips. Didn’t take it too seriously but 7 months later I’m on 40mg of Prednisone (IVIG did not work) and still declining. Hard to walk without a cane, and feet are almost completely numb. Shouldn’t I be getting better? I’m just 48 years old.
Any noob tips – for example, does diet help? Exercise? Or should I be focusing on rest and meds?July 9, 2019 at 8:59 am #116431
I was diagnosed with CIDP in 2008 and my neurologist was adamant I needed to begin a cardiovascular exercise and strength training program with a trainer. It is difficult because the the disease wants you to be immobile, however, the benefit is exponential in energizing your body to function, adapting other muscle groups to work for those you are losing secondary to nerve dysfunction and loss. It also helps the fatigue and balance balance issues keeping you mobile. In 2017 the fatigue and dysfunction had increased for the need to begin treatment. We began IVIG every 3 weeks and it provides a “spring to my step” and minimizes the fatigue. I would like to tell you it gets better, however, the reality of our disease is it continues to progress over time. This requires proactive measures to keep one walking and moving; strength training and cardiovascular as above, AFO for foot drop as it develops, trekking poles for hikes and long distance trekking. Choose to not let the disease win. I am currently working with an occupational therapist to assess and review options for hand controls in my vehicle. I do not require them yet, however, I am trying to be proactive to keep me mobile and functional. Use the tools available and do not delay because it will only make it more difficult to apply some of the above principles. If you are not getting relief from your current therapy a second opinion on the diagnosis and treatment is definitely worth pursuing. Stay the course, stay hopeful, stay active, and do not let the disease win!July 9, 2019 at 9:32 am #116433
WOW! Your doc is under medicating you! How much do you weigh? I’m on the same timeline as you with the same symptoms this past winter. Started 80 mg in April and turned around quickly. After 4 weeks I was down to 60 mg and symptoms crept back and I told my doc I wanted to go back to 80 and he agreed. Started an immunosuppressant drug at that time also. After 2 more weeks at 80 mg, I suggested to got o 100 mg because I felt I needed a little more to overcome my immune system from acting myself while it takes 2-3 months for the immunosuppressant drug to kick in. 2000 mg of cellcept, btw. So I was on 100 mg prednisone the whole month of June and feeling near 100 percent. Now I will be tapering 10 mg every 2 weeks to get down to 20 mg sometime in October and hopefully, the immunosuppressant drug does what it should do. What city are you in? I’m in Chicago and there are some good docs here with experience with this disorder. You have to speak loud to your doc about what you want. They should respond, and if not you need to move on quickly. You can’t let your immune system to continue to eat away at your myelin. You need to put it in check and get the healing process started. The longer you wait, the more damage occurs and the harder the repair becomes.July 9, 2019 at 12:41 pm #116436
My neuro was very careful with his diagnosis, four MRIs, a CT scan, final proof was a spinal tap!
He put me on a quart of gamma every three weeks (this took about 4 1/2 hours each time, not much improvement first six months, during second I wound up walking… no cane, now I use cane in big stores…Costco etc.
Seems that no two people react the same, perhaps first test could be spinal tap, not MRIs
Pete MJuly 10, 2019 at 1:08 am #116439
I should have typed a bit more, but the hand numbness is slowing me down big time. I started out with IVIG, no response. Then moved to oral prednisone 60mg. Then supplemented that with infused prednisone to get me “over the hump”. Tapered to 40mg of steriods, but it looks like I tapered too soon. The doctor wants to see me in 3 months (well 1.5 months at this point).
I’m gaining some strength back by spending time at the gym, but numbness in my feet is starting to crawl up. Chicago, any side effects with that immunosuppresant yet?July 10, 2019 at 8:39 am #116441
I was diagnosed with CIDP in 2011 and have been on IVIG ever since. My neuro started me on Pred rightg away as first line of treatment but it quickly became apparent that I could not handle being on Pred. So we switched to IVIG and I have been getting infusions ever since with good results. I guess I am one of the lucky ones because IVIG does help me. I caught my CIDP pretty quickly after onset as it came on after a flu vaccine so it didn’t take years to diagnose. The quicker you get on treatment to stop the attack on your myelin the better you will be in the long run. Once your system attacks the axon nerves you can’t repair them. So please get a second opinion with a neurologist that is familiar with CIDP. I am lucky, as long as I get 35 grams of Gamunex IV every 5 weeks I don’t have any symptoms of CIDP. Well, except I am a little weaker in the legs then I was when younger but not sure if that is just age related or CIDP. I am 55 years old and doing really good. The bad thing is that IVIG doesn’t put you into remission like some of the immune suppressant drugs can. My neuro thinks I might be in remission so we push out the infusions to 6 weeks and I start to get symptoms in the 6th week so we know I am not in remission. My body needs the Gamunex to keep things in check. I often think of trying immune suppressants but am afraid to change things since I have such good results with IVIG. What if I change things up and start to decline? So I just stay the course. So once you find something that helps you out your body can start to heal and gain strength and hopefully stop feeling numb. I live in MN and go to the University of MN. I see a doctor that specializes in CIDP. He worked hands-on with the Stem Cell Transplant trials going on in Chicago for CIDP.July 10, 2019 at 10:30 am #116442
Chirpy, looks like you are right on top of things which is great!
Broudie, I haven’t had any side effects with the Cellcept. The Prednisone has my face and stomach bloated for the time being and as much as I don’t like that, I’ll deal with it. I drop to 80 mg next week and will continue to taper until October or so. So in the weeks ahead, I’ll soon know if the Cellcept does what it should. I am optimistic it will and will keep everyone updated. I’ve seen formulas online for initial prednisone dosages based on weight. 60 mg initial seems a bit light. My max dose could have even gone to 140. My highest was only 100. So long as you taper properly, I personally think it’s the way to go even with some side effects. It beats having you nerves eaten away at any more than they have at this point. If you are still at 40 and feel it isn’t enough, simply reach out to the doc and tell them you want a higher dose. If they don’t allow it then you need a new doc imo. As you said, you need to get over the hump and I know what you mean by that.July 16, 2019 at 2:15 am #116458
ChicagoCIDP, may I ask which Neuro you are seeing?
Good luck with the steroids. Ive been on it what seems like forever. Have now gotten diabetes, insomnia, glaucoma, GI upset, blurred vision, etc…a nasty drug that I cant get the Drs to get me off.July 16, 2019 at 10:42 am #116463
cer100, I’m seeing Dr. Barboi at Northshore University. When I saw him 2 weeks ago I suggested staying at 100 mg and he disagreed and said that he thinks I benefited enough now to the point now that I need to taper otherwise I’d have negative effects. I’m at 80 now as of this week and hope to be low dose by October. Hoping the Cellcept does what it is supposed to do.July 16, 2019 at 10:59 am #116464
They wanted to put me on Rituxan but insurance refuses to cover. We are exploring other immunosuppressants. Cellcept was mentioned but Imuran is also being considered.July 16, 2019 at 12:18 pm #116465
I chose Cellcept over Imuran because my personal research seemed to reveal fewer side effects.July 20, 2019 at 5:24 pm #116475
Please don’t try to diagnose/treat others. Everyone’s case is different. I would trust the docs ability to prescribe.
You must be logged in to reply to this topic.